Turns Out It May Take Longer to Get Off Antidepressants Than Doctors Think
Editor’s note: Please see a doctor before starting or stopping a medication.
On March 5, two British psychiatric researchers issued a controversial take on stopping antidepressants in the journal The Lancet Psychiatry. They argued that people should reduce their antidepressant dose slowly over months and years as opposed to the two to four weeks many psychiatrists recommend. The paper, written by Mark Horowitz, Ph.D., and David Taylor, Ph.D., was a response to comments that dismissed patients’ experiences of withdrawal.
In 2018, Royal College of Psychiatrists (RCP) President Wendy Burn and Psychopharmacology Committee Chair David Baldwin claimed that people who stopped their antidepressants over a short time period didn’t experience any withdrawal symptoms, despite evidence and patient reports to the contrary.
“We know that in the vast majority of patients, any unpleasant symptoms experienced on discontinuing antidepressants have resolved within two weeks of stopping treatment,” they wrote in a February 2018 letter.
Their comments immediately received backlash from the mental health community, including from other psychiatrists and patients. Letters and a formal complaint were lodged asking Burn and Baldwin to retract their misleading statement. Baldwin eventually resigned.
Critics also pointed out RCP’s own survey, “Coming Off Antidepressants,” which found withdrawal symptoms occurred in 63 percent of those stopping antidepressants that lasted six weeks or longer, was removed from RCP’s website within two days following Burn and Baldwin’s comment.
Withdrawal effects have long been described by patients who stop their antidepressants. Mighty contributor Emma Wilson described her journey getting off antidepressants as a “roller coaster ride” in her article, “The Part of Taking Antidepressants Doctors Can’t Prepare You For.” She wrote:
The best comparison is to a roller coaster ride. In the dark. A bit like Disney’s Space Mountain. What do I mean by this? Well, for starters you don’t know what’s coming next: will you spend some time going up and then plummeting back down? Or going round some steep corners (which I often think of as the dizzy spells, or “brain zaps”).
Much like a roller coaster ride, you know it will end at some point, and there will be light at the end of the tunnel — but when? If you’re coming off an SSRI, these journey times will vary from person to person, and medication to medication.
According to The New York Times, many doctors have ignored patient concerns about antidepressant withdrawal and psychiatrists around the globe came to the defense of Burn and Baldwin’s statement in 2018. However, taking a longer amount of time to get patients off their antidepressants is already recommended by many experienced psychiatrists.
“Some medicines, the longer you’re on them and the higher the dose, the slower you have to taper off them to minimize withdrawal symptoms,” psychiatrist John J. Miller, MD, told The Mighty. “Some of the withdrawal effects are not dangerous but they’re very, very scary.”
Antidepressant withdrawal, or discontinuation syndrome, can cause a variety of effects. This includes symptoms like nausea, diarrhea, trouble sleeping, dizziness, “brain zaps,” tremors, restless legs, numbness and more. You can also experience mood swings, depression and anxiety that can sometimes be confused with your mental illness coming back when in fact it’s a side effect of withdrawing from your medication.
Though there is not a large body of research that studies the effect of stopping antidepressants, especially after many years of use, authors of The Lancet Psychiatry paper, Horowitz and Taylor, supported their position with a handful of research studies, including one that used brain imaging to get a better understanding of how serotonin levels in the brain are impacted by antidepressants.
The study Horowitz and Taylor cite indicates that when you take selective serotonin reuptake inhibitors (SSRIs), which are believed to increase the amount of available serotonin in your brain to regulate your mood, the level of serotonin in your brain increases sharply and vice versa when you stop the medication.
Therefore, as the authors told the The New York Times, the traditional advice of cutting your antidepressant dose in half immediately and then stopping completely within four weeks means your serotonin levels potentially drop drastically in a short amount of time, leading to withdrawal symptoms. By tapering or reducing the drug in much smaller increments over a significantly longer period of time, you may experience fewer withdrawal symptoms.
This is why Miller said sometimes it can take months or even years to get patients safely off SSRIs or the similarly activating serotonin-norepinephrine reuptake inhibitors (SNRIs), especially if you’ve been on medication for a long time.
“Sometimes it takes me up to a year to get people off of [SSRIs or SNRIs],” Miller said. “That’s because the brain does get used to having elevated serotonin levels. So that can be challenging if someone’s been on them for years.”
Notably, Horowitz and Taylor were compelled to take on this topic because of personal experience, according to The New York Times. Both had withdrawal symptoms while tapering off their antidepressants, which highlights the importance of including patient perspectives in mental health treatment guidelines — and believing patients who have been reporting antidepressant withdrawal for years.
Stopping antidepressants is a decision you should make with the assistance of your psychiatrist. You’ll want to weigh whether or not coming off the medication is the right decision for you, and if so, when and how you will slowly reduce your antidepressants over time and minimize the effects of withdrawal.
“As a psychiatrist, my goal is the lowest dose and fewer medications,” Miller said. “We want to do it in a way that maximizes the likelihood that you will not relapse, that you’ll continue to do well and we’ll make changes slowly so that your brain will hardly notice that we’re pulling away drug A, B or C.”
Thinking about coming off of your antidepressants? Here’s what you should know before stopping.
Header image via TanyaJoy/Getty Images.